Alert archive / Colorado / Tornado Warnings in 2020
Tornado Warning 5, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jul 3, 2020, 11:36 PM MDT for Cheyenne County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2020, 11:36 PM MDT (05:36 UTC)
- Expired
- Jul 4, 2020, 12:00 AM MDT
- In force
- 24 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 87 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 5.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2725 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
235
WFUS53 KGLD 040536
TORGLD
COC017-040600-
/O.NEW.KGLD.TO.W.0005.200704T0536Z-200704T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
1136 PM MDT Fri Jul 3 2020
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Southeastern Cheyenne County in east central Colorado...
* Until midnight MDT.
* At 1135 PM MDT, a severe thunderstorm capable of producing a
tornado was located 7 miles southeast of Cheyenne Wells, moving
west at 35 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Cheyenne Wells.
This includes Highway 385 between mile markers 138 and 151.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3878 10215 3863 10224 3870 10256 3887 10249
TIME...MOT...LOC 0535Z 105DEG 29KT 3873 10227
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
JN2 follow-up statements
124
WWUS53 KGLD 040547
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1147 PM MDT Fri Jul 3 2020
COC017-040600-
/O.CON.KGLD.TO.W.0005.000000T0000Z-200704T0600Z/
Cheyenne CO-
1147 PM MDT Fri Jul 3 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
At 1147 PM MDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southwest of Cheyenne Wells, moving west at 35
mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Cheyenne Wells.
This includes Highway 385 between mile markers 139 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3877 10224 3865 10229 3870 10256 3887 10249
TIME...MOT...LOC 0547Z 105DEG 29KT 3876 10239
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
JN727
WWUS53 KGLD 040553
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1153 PM MDT Fri Jul 3 2020
COC017-040603-
/O.EXP.KGLD.TO.W.0005.000000T0000Z-200704T0600Z/
Cheyenne CO-
1153 PM MDT Fri Jul 3 2020
...THE TORNADO WARNING FOR SOUTHEASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO WILL EXPIRE AT MIDNIGHT MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
LAT...LON 3877 10224 3865 10229 3870 10256 3887 10249
TIME...MOT...LOC 0553Z 105DEG 29KT 3877 10244
$$
JNWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 3, 11:05 PM MDT, 31 minutes earlier.
Area forecast discussion, Jul 3, 11:05 PM MDT, 31 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1105 PM MDT Fri Jul 3 2020 .UPDATE... Issued at 1025 PM MDT Fri Jul 3 2020 Update to forecast sent to adjust the areal coverage of thunderstorms over the western portion of the CWA. Latest lightning plot has shown a major decrease in activity with focus in extreme S/SW areas. Expecting this to diminish as well over the next couple of hours with showers persisting after 06z Saturday. Threat for severe has diminish as a result with only light/moderate rain as main wx issue. && .SHORT TERM...(This afternoon through Saturday night) Issued at 137 PM MDT Fri Jul 3 2020 Latest upper air analysis shows the ridge centered over the Raton Mesa area, with the axis extending north over the High Plains. To the east a MCV from last night's storm activity was slowly moving eastward. Satellite imagery shows convection starting along the Rockies and Raton Mesa. A the surface a weak trough was located near the KS/CO border extending southeast to northwest. For the afternoon an upper level short wave will move off the Rockies to the east. Am expecting the storm activity to move east ahead of it. As it nears the surface trough, storm activity may begin to form along the trough during the late afternoon, which is later than prior thinking. The unknown factor is what influence the outflow winds from the MCV to the east will have on storm activity. It may cause storms to develop earlier along the surface trough. This evening storms will continue to move east-southeast following the corridor of higher moisture along the weak surface trough. A LLJ nose will form over the weak surface trough, which will strengthen lift there. MLCINH indicates the environment becomes more stable east of the CO border, so am doubtful severe weather will last long as it exits CO moving east. Storm activity will likely shift southeast out of the forecast area, exiting Greeley and Wichita counties around midnight. Storms should begin to form a line either as they enter the forecast area or just before entering. ML CAPE and 700-850mb theta-e indicate an axis of higher moisture to fuel storms, which is co- located with the weak trough. This may cause storms to increase in intensity as they move into the forecast area. Deep layer shear is similar to yesterday, 30 kts, 0-3km helicity is also the same at around 100 m2/s2 along the surface trough. However ML CAPE is almost half of what it was yesterday, which will greatly affect storm intensity. With this in mind, am thinking the severe threat will be on the lower end of the spectrum, with the threats being hail up to golf ball size, wind gusts up to 70 MPH, and torrential rainfall. The threat for severe weather will be tied to the surface trough where the best moisture will be available, the strongest lift, and the strongest effective shear. As storms storms form a line the threat will shift from hail to wind. Torrential rainfall is favored due to the slow storm movement of 5 MPH, which should increase when the line forms. The higher rainfall amounts should occur where no rain fell yesterday, which should reduce the likelihood of flash flooding. In addition, storms should be moving fast enough to negate more than minimal flooding. Confidence is moderate that storms will become severe and produce the hail and wind threats mentioned. Impacts will be tree limbs blown off, hail damage to vehicles and structures, and low visibility in the rainfall. Saturday will be a similar setup with a weak upper level short wave trough moving in from the west. Storm activity will precede the trough east. The difference is this trough will be focused more to the southwest of the forecast area instead of the west like yesterday and today. The deep layer shear is even weaker than yesterday, around 15-20 kts. The 700-500mb lapse rates are not as steep as yesterday. With both these factors in mind, confidence of large hail occurring is low. The DCAPE looks to be similar to today but not as high, so wind gusts around 60 MPH may occur with the strongest storms. Storm movement will be slow again over the same part of the forecast area as this evening, leading to a concern for torrential rainfall. While confidence is not quite high enough for a flood watch today, one may be needed for Cheyenne County CO tomorrow depending on how much rainfall occurs this evening. Storm activity should move south of the forecast area not long after midnight. .LONG TERM...(Sunday through Friday) Issued at 320 PM MDT Fri Jul 3 2020 Long range guidance suggests that ridging aloft will prevail over the Central High Plains in this period -- though considerable uncertainty exists with regard to the precise orientation/ amplitude of the the ridge (and the Tri-State area's proximity to the mid-latitude westerlies) -- much of which will depend on the evolution of shortwave energy moving ashore the Pacific coast throughout the week. With this in mind, above normal temperatures will persist. Isolated diurnal convection will be possible during the late aft/eve hours...mainly in the climatologically favored areas (i.e. lee of the Rockies into portions of Eastern Colorado). It should be noted that periods of enhanced convective coverage /episodic severe weather/ will be possible in assoc/w any eastward vacillation of the mid-latitude westerlies. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1105 PM MDT Fri Jul 3 2020 VFR conditions expected thru the forecast period with SCT- BKN100-120. KGLD could have VCSH from 06z-09z Saturday. Winds for KGLD, WNW around 10-15kts thru 14z, then SSW around 10kts. Winds for KMCK, light/variable thru 15z, then SE around 10kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...JTL LONG TERM...VINCENT AVIATION...JN
Hazardous weather outlook, Jul 3, 10:29 PM MDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1029 PM MDT Fri Jul 3 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-050430- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1029 PM MDT Fri Jul 3 2020 /1129 PM CDT Fri Jul 3 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Scattered thunderstorms will persist tonight before tapering to showers after midnight. Light to moderate rainfall and gusts up to 40 to 50 mph are possible. Localized ponding on roadways is possible that may hinder traffic in spots. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Severe thunderstorms may form Saturday afternoon and evening across northern portions of Yuma county in Colorado. Main threats will be wind gusts around 60 MPH and torrential rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Spotter reports relayed to us would be greatly appreciated.
In the hours before
Local storm report, Jul 3, 7:07 PM MDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MDT FRI JUL 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 15 NNW FIRSTVIEW 39.03N 102.63W
07/03/2020 M1.50 INCH CHEYENNE CO TRAINED SPOTTER
QUARTER TO PING PONG BALL HAIL.
&&
KAKSpecial weather statement, Jul 3, 8:01 PM MDT, 3 hours 35 minutes before
Special Weather Statement National Weather Service Goodland KS 801 PM MDT Fri Jul 3 2020 COZ090-040215- Yuma County CO- 801 PM MDT Fri Jul 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL 815 PM MDT... At 801 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Cope, or 21 miles north of Stratton, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Joes and Kirk. LAT...LON 3976 10280 3980 10260 3957 10257 3957 10280 TIME...MOT...LOC 0201Z 277DEG 14KT 3960 10273 024
Special weather statement, Jul 3, 8:08 PM MDT, 3 hours 28 minutes before
Special Weather Statement National Weather Service Goodland KS 808 PM MDT Fri Jul 3 2020 COZ092-040245- Cheyenne County CO- 808 PM MDT Fri Jul 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 845 PM MDT... At 808 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles north of Brandon to 10 miles north of Towner. Movement was north at 5 mph. Pea size hail and wind gusts up to 50 mph will be possible with these storms. These storms will remain over mainly rural areas of southeastern Cheyenne County in east central Colorado. This includes Highway 385 between mile markers 136 and 146. LAT...LON 3880 10258 3876 10204 3862 10205 3861 10251 TIME...MOT...LOC 0208Z 181DEG 6KT 3863 10241 3861 10215 024
Local storm report, Jul 3, 9:09 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
909 PM MDT FRI JUL 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM TSTM WND GST 5 S BURLINGTON 39.23N 102.28W
07/03/2020 M61 MPH KIT CARSON CO ASOS
ASOS STATION KITR BURLINGTON CO AIRPORT.
&&
KAKSpecial weather statement, Jul 3, 9:29 PM MDT, 2 hours 7 minutes before
Special Weather Statement National Weather Service Goodland KS 929 PM MDT Fri Jul 3 2020 KSZ041-040400- Greeley KS- 929 PM MDT Fri Jul 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR GREELEY COUNTY UNTIL 1000 PM MDT... At 929 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Towner to 16 miles north of Syracuse. Movement was northeast at 30 mph. Pea size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Tribune and Horace. LAT...LON 3870 10205 3870 10157 3826 10157 3826 10204 TIME...MOT...LOC 0329Z 234DEG 27KT 3848 10205 3821 10169 024
Special weather statement, Jul 3, 9:59 PM MDT, 1 hour 37 minutes before
Special Weather Statement National Weather Service Goodland KS 1059 PM CDT Fri Jul 3 2020 KSZ042-040430- Wichita KS- 1059 PM CDT Fri Jul 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WICHITA COUNTY UNTIL 1130 PM CDT... At 1059 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Leoti, moving northwest at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Leoti, Selkirk, Marienthal and Lydia. LAT...LON 3870 10157 3870 10113 3827 10112 3826 10157 TIME...MOT...LOC 0359Z 149DEG 13KT 3836 10146 024
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:27 PM MDT | Special Weather Statement | GLD | Cheyenne | 18 min |
| Jul 3, 6:38 PM MDT | Special Weather Statement | GLD | Kit Carson | 22 min |
| Jul 3, 6:46 PM MDT | Special Weather Statement | GLD | Cheyenne | 14 min |
| Jul 3, 6:56 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 64 min |
| Jul 3, 7:00 PM MDT | Special Weather Statement | GLD | Cheyenne | 30 min |
| Jul 3, 7:05 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 55 min |
| Jul 3, 7:25 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 65 min |
| Jul 3, 7:34 PM MDT | Flash Flood Warning | GLD | Kit Carson | 99 min |
| Jul 3, 8:01 PM MDT | Special Weather Statement | GLD | Yuma | 14 min |
| Jul 3, 8:08 PM MDT | Special Weather Statement | GLD | Cheyenne | 37 min |
| Jul 3, 8:19 PM MDT | Flash Flood Warning | GLD | Yuma | 58 min |
| Jul 3, 8:20 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 19 min |
| Jul 3, 8:38 PM MDT | Flash Flood Warning | GLD | Cheyenne | 36 min |
| Jul 3, 9:09 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 46 min |
Nearby
Tornado Warnings in Colorado, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.